Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Mar 18, 2020, 4:37 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2020, 4:37 PM MST (23:37 UTC)
- Expired
- Mar 18, 2020, 8:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 4:47 PM MST | HEAVY RAIN 1.11 | 4 Sw Citrus Park, AZ | ***DELAYED REPORT***...1.11 INCHES OF RAIN OBSERVED FROM FCDMC GAUGE NEAR JACKRABBIT TRAIL AND INDIAN SCHOOL; 0.83 INCHES OF RAIN FELL IN 10 MINUTES BETWEEN 1617 AND 1627 MST. |
| Mar 18, 5:00 PM MST | HEAVY RAIN 0.8 | 1 W Citrus Park, AZ | .80 INCH OF RAIN IN 45 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306
WGUS55 KPSR 182337
FFWPSR
AZC013-190330-
/O.NEW.KPSR.FF.W.0020.200318T2337Z-200319T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
437 PM MST Wed Mar 18 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 830 PM MST.
* At 436 PM MST, the public reported one to two inches of rain from
thunderstorms across the warned area. Flash flooding is ongoing or
expected to begin shortly and will impact low water crossings
within the warned area.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Public.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Goodyear, Buckeye, Palo Verde, Liberty, Perryville and Estrella
Mountain Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3358 11242 3308 11243 3310 11273 3357 11260
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Iniguez2 follow-up statements
238
WGUS75 KPSR 190115
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
615 PM MST Wed Mar 18 2020
AZC013-190330-
/O.CON.KPSR.FF.W.0020.000000T0000Z-200319T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
615 PM MST Wed Mar 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
MARICOPA COUNTY...
At 615 PM MST, the flood threat continues in the warned area due to
heavy rain earlier in the afternoon. Localized rainfall amounts well
over one inch were reported in a brief amount of time. Low water
crossings will likely be impacted in the warned area. Additional
light to moderate rain showers are expected through the evening,
which could exacerbate the situation.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Goodyear, Buckeye, Palo Verde, Liberty, Perryville and Estrella
Mountain Ranch.
Affected washes and roadways include Narramore Road and Waterman Wash
and Rainbow Wash at Old US Highway 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3358 11242 3308 11243 3310 11273 3357 11260
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Iniguez715 WGUS75 KPSR 190323 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 823 PM MST Wed Mar 18 2020 AZC013-190333- /O.EXP.KPSR.FF.W.0020.000000T0000Z-200319T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 823 PM MST Wed Mar 18 2020 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 830 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3358 11242 3308 11243 3310 11273 3357 11260 $$ Iniguez
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 2:38 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 18, 2:38 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
238 PM MST Wed Mar 18 2020
.SYNOPSIS...
A Pacific low pressure system will continue to lead to rain chances
throughout the remainder of the day today, with the best chances
occurring this afternoon and evening across southern Arizona.
Scattered thunderstorms are also expected this afternoon bringing
the potential for heavy rainfall, small hail, and gusty winds.
Lingering shower chances will continue over the south-central
Arizona deserts into Thursday with accumulating snows across
portions of the Arizona high country. Dry conditions are anticipated
Friday and through the weekend before light rain chances return
early next week. High temperatures will be well below normal through
Friday before warming back to near normal readings beginning
Sunday.
&&
.DISCUSSION...
An anomalously deep trough presently resides over the western United
States, centered in Nevada. In the short term a strong shortwave is
rotating around the base of this trough. This shortwave trough has
taken on a negative tilt just upstream of Arizona. Out ahead of this
trough excellent dynamics will lead to widespread ascent. In
particular, very strong CVA and upper level divergence are noted.
While moisture quantity is not as high as other recent weather
systems, a tongue of 0.8" PWAT extends into SW Arizona, which is
sufficient for heavy precipitation in any thunderstorms that
develop.
There are several weak areas of enhanced vorticity that will pass
through the region today leading to clusters of showers and
thunderstorms, but the main forcing will come this evening as the
shortwave axis moves north. Considering the rainfall potential, rain
rates have already been observed between 0.25-0.50"/hr, with an
improving convective environment precipitation rates may exceed
0.50"/hr in a few spots under heavier cells this afternoon.
Considering the wet antecedent conditions, there is a modest
potential for flash flooding under any heavier cells. Overall, areas
in southeast California will generally see about a third of an inch
or less. Near Phoenix, totals of a half to two thirds of an inch or
expected, with isolated areas seeing heavier totals. The heaviest
rain will occur in two regions. These include the lower Arizona
deserts west of Phoenix where convection is expected to be more
widespread, and the higher terrain northeast of Phoenix, where
upslope will be more important.
In terms of convection, the SPC has much of south-central Arizona
under a marginal risk for severe weather. As the negatively tilted
shortwave induces ascent and advects cooler mid-level air into the
area, CAPE is expected to increase this afternoon. Surface based
CAPE of 500 J/kg is already present, and may increase further. 0-6
km shear will also be sufficient for organized convection. Much of
this shear is speed shear, rather than directional, so splitting
cells are possible. These factors will lead to a hail threat
initially, transitioning to a wind threat later on as shower
congeal into a solid line in the early evening. In general, any
severe thunderstorms will be isolated and transitory. Showers and
thunderstorms should rapidly weaken after sunset.
As colder air filters in this evening snow levels will drop from
near 7 kft to 5 kft late this evening. Accordingly a winter weather
advisory is posted for southern Gila County above 5 kft for 2-5" of
snow. The main limiting factor for higher accumulations will be the
disconnect between the heaviest precipitation and the timing of the
arrival of the colder air.
Beyond the convective wind threat, strong westerly winds are
expected to develop tonight in far SW Imperial county. Wind gusts
should reach 40-50 mph in the usual wind prone areas and may lead to
difficult travel conditions in the area. These winds will diminish
on Thursday.
After the main low center exits well to the northeast early
Thursday, lingering showers will still be possible through much of
Thursday as broad cyclonic flow remains over the region. A few
thunderstorms may be possible, but they should be weak and isolated
with only meager instability available. High temperatures today and
Thursday will be fairly chilly with readings generally remaining
below 65 degrees. Weak riding will take over Friday into Saturday
allowing highs to warm back into the middle 70s by Sunday. However,
the unsettled pattern looks to continue as yet another weather
system looks possible for early next week. At this point, models
mostly point toward this next potential system weakening
considerably as it moves through the region sometime early next
week. Current forecast PoPs for next Monday into early Tuesday are
generally 30% or less.
&&
.AVIATION...Updated at 1746Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Shower/TS activity that is now seen on radar over SW AZ should begin
to spread into the greater PHX area over the next couple of hours.
There continues to be a threat for thunderstorms during the
afternoon, and we've kept a period of VCTS to reflect this.
Southerly winds will also be strengthening and becoming gusty during
the afternoon, which will pose an issue for crosswinds on runways.
Winds could certainly be stronger than currently indicated with
localized storms, along with IFR ceilings. Winds are expected to
shift to westerly once the sfc cold front passes (around 02Z).
Conditions will improve around 04/05Z Thursday, but BKN-OVC 040-050
CIGS are likely to persist through at least the late morning hours
on Thu, then slowly scatter out during the afternoon hours. Once the
wind shift to westerly occurs, winds will likely remain elevated and
out of the west through around midnight tonight, then slowly
diminish thereafter.
Southeast California/Southwest Arizona including KIPL and KBLH:
Showers at the current time are expected to persist into the
afternoon. While ceilings and visibility will mostly stay VFR,
certainly potential for some MVFR conditions during the afternoon in
heavier showers. Conditions improve after sunset. Winds will favor
the west-northwest. Speeds will be elevated around 10-15 kts through
the TAF period. Dry conditions and VFR CIGS to prevail during the
day on Thu.
&&
.FIRE WEATHER...
Friday through Tuesday:
Weak high pressure moves in Friday into Saturday resulting in
temperatures warming slightly, but remaining before normal. A weak
weather system may bring another chance of mainly high terrain
showers on Monday, possibly lingering into Tuesday. Humidity
levels on Friday will remain elevated with minimum readings
generally 30-50%, but will lower to 20-30% beginning this weekend.
Winds through much of the period will be fairly light with some
periodic afternoon breeziness early next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Winter Weather Advisory from 6 PM this evening to 6 AM MST
Thursday for AZZ557-558-563.
CA...Wind Advisory from 7 PM this evening to 7 AM PDT Thursday for
CAZ562.
&&
DISCUSSION...Hodges/Benedict/Kuhlman
AVIATION...Percha/Feldkircher
FIRE WEATHER...KuhlmanIn the hours before
Special weather statement, Mar 18, 3:04 PM MST, 1 hour 33 minutes before
Special Weather Statement National Weather Service Phoenix AZ 304 PM MST Wed Mar 18 2020 AZZ540-543-548-550-551-553-554-182245- South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ- Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ- East Valley AZ-Central Phoenix AZ-West Pinal County AZ- 304 PM MST Wed Mar 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 345 PM MST... At 304 PM MST, Doppler radar was tracking a strong thunderstorm over Maricopa, or 15 miles southwest of Sun Lakes, moving north at 30 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Chandler, Gilbert, Tempe, Sun Lakes, Maricopa, Gilbert City Hall, Tumbleweed Park, Chandler City Hall, San Tan Village Mall, South Mountain Park, Bapchule, Estrella Sailport, Olberg, Chandler Fashion Center Mall, Firebird Lake, Santan, Higley and Ak-Chin Village. This includes the following highways... AZ Interstate 10 between mile markers 158 and 177. AZ Route 87 between mile markers 156 and 168. AZ Route 202 between mile markers 40 and 55. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3291 11194 3303 11219 3338 11213 3332 11168 TIME...MOT...LOC 2204Z 200DEG 25KT 3305 11205 SDB
Local storm report, Mar 18, 3:28 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
328 PM MST WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 2 E AHWATUKEE FOOTHILLS 33.31N 112.02W
03/18/2020 E0.25 INCH MARICOPA AZ TRAINED SPOTTER
&&
DHSpecial weather statement, Mar 18, 3:37 PM MST, 1 hour before
Special Weather Statement
National Weather Service Phoenix AZ
337 PM MST Wed Mar 18 2020
AZZ540>553-555-557-558-182315-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
East Valley AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-North Phoenix/Glendale AZ-
South Mountain/Ahwatukee AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
Deer Valley AZ-
337 PM MST Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 415 PM MST...
At 336 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Phoenix to 7 miles south of Florence Junction.
Movement was northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe, Apache
Junction, Florence, Fountain Hills, Paradise Valley, Superior, East
Mesa, Gold Canyon, Sugarloaf Mountain, Ballantine Trailhead, New
River, Queen Creek, Cave Creek and Carefree.
This includes the following highways...
AZ Interstate 10 between mile markers 138 and 158.
AZ Interstate 17 between mile markers 195 and 224.
AZ Route 51 between mile markers 1 and 15.
LAT...LON 3384 11160 3363 11124 3360 11122 3361 11121
3351 11104 3323 11102 3302 11137 3348 11223
3389 11211
TIME...MOT...LOC 2236Z 227DEG 32KT 3354 11208 3315 11135
IniguezLocal storm report, Mar 18, 3:58 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
358 PM MST WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST 3 NNW EAST MESA 33.45N 111.71W
03/18/2020 E62 MPH MARICOPA AZ TRAINED SPOTTER
&&
DHSpecial weather statement, Mar 18, 4:04 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
404 PM MST Wed Mar 18 2020
AZZ537-538-540>544-548-550-551-553-554-559-190000-
Sonoran Desert Natl Monument AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Tonopah Desert AZ-East Valley AZ-West Pinal County AZ-
North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
Buckeye/Avondale AZ-Central Phoenix AZ-Deer Valley AZ-
Northwest Valley AZ-
404 PM MST Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
500 PM MST...
At 403 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near White Tank Mountain Park to near Freeman.
Movement was northeast at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, Goodyear, Buckeye, El
Mirage, Tolleson, Youngtown, Sun City West, Waddell, Laveen, Cashion,
Sun City, Maricopa, Estrella, Litchfield Park, Palo Verde and White
Tank Mountain Park.
This includes the following highways...
AZ Interstate 10 between mile markers 108 and 151, and between mile
markers 160 and 167.
AZ Interstate 17 between mile markers 195 and 212.
AZ Interstate 8 between mile markers 138 and 139.
LAT...LON 3386 11227 3363 11211 3313 11188 3298 11206
3284 11237 3349 11274 3375 11262
TIME...MOT...LOC 2303Z 236DEG 22KT 3354 11253 3288 11225
IniguezSpecial weather statement, Mar 18, 4:22 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
422 PM MST Wed Mar 18 2020
AZZ530-533-190000-
Parker Valley AZ-Central La Paz AZ-
422 PM MST Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
500 PM MST...
At 421 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Bouse to 6 miles southwest
of Vicksburg Junction. Movement was north at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Salome, Brenda, Vicksburg Junction, Vicksburg, Bouse, Harcuvar and
Wenden.
This includes the following highways...
AZ Interstate 10 between mile markers 38 and 47.
US Highway 60 between mile markers 35 and 56.
AZ Route 72 between mile markers 16 and 49.
LAT...LON 3418 11416 3413 11381 3392 11351 3358 11377
3381 11420
TIME...MOT...LOC 2321Z 196DEG 29KT 3385 11408 3367 11382
IniguezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 12:47 PM MST | Special Weather Statement | PSR | Yuma | 28 min |
| Mar 18, 1:29 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Mar 18, 2:05 PM MST | Special Weather Statement | PSR | 25 min | |
| Mar 18, 2:09 PM MST | Special Weather Statement | PSR | 21 min | |
| Mar 18, 2:29 PM MST | Special Weather Statement | PSR | 31 min | |
| Mar 18, 2:46 PM MST | Special Weather Statement | PSR | Maricopa | 29 min |
| Mar 18, 3:04 PM MST | Special Weather Statement | PSR | 41 min | |
| Mar 18, 3:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Mar 18, 4:04 PM MST | Special Weather Statement | PSR | Maricopa | 56 min |
| Mar 18, 4:22 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Mar 18, 4:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 12 min |
| Mar 18, 4:42 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Mar 18, 4:58 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.